Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 114, NWS Austin/San Antonio, TX

October 14, 2012Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 14, 2012, 1:11 AM CDT for Burnet County, Llano County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2012, 1:11 AM CDT (06:11 UTC)
Expired
Oct 14, 2012, 2:00 AM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 110 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 1:20 AM CDTTSTM WND DMG12 W Burnet, TXA VERY LARGE SHED WAS BLOWN OVER NEAR LAKE BUCHANAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
3.1
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS54 KEWX 140611
SVREWX
TXC053-299-140700-
/O.NEW.KEWX.SV.W.0114.121014T0611Z-121014T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
111 AM CDT SUN OCT 14 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BURNET COUNTY...
  NORTHEASTERN LLANO COUNTY...

* UNTIL 200 AM CDT.

* AT 107 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BABY HEAD...OR 9 MILES NORTH OF LLANO...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LONE GROVE...STOLZ...TOW...
  BLUFFTON...GAINESVILLE...BUCHANAN DAM...KINGSLAND AND INKS LAKE
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3090 9827 3063 9836 3069 9868 3082 9883
      3093 9879 3094 9846
TIME...MOT...LOC 0610Z 289DEG 25KT 3087 9869

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:36 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 13, 11:36 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 PM CDT SAT OCT 13 2012

.AVIATION...
TAIL END OF STORM SYSTEM WILL MOVE OVER SOUTH CENTRAL TEXAS TONIGHT.
VARIABLE MVFR CIGS WILL OCCUR THROUGHOUT THE NIGHT WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING SOUTHWARD INTO HILL COUNTRY...
NORTHERN PORTIONS TOWARD MORNING. VSBYS WILL ALSO LOWER TO MVFR
AND IFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS. I-35 CORRIDOR
TERMINALS VFR TO OCNL MVFR CIGS/MVFR TO IFR VSBYS IN SCATTERED
SHOWERS AND THUNDERSTORMS. BECOMING VFR SUNDAY AFTERNOON. SOUTH TO
SOUTHEAST WINDS 10 TO 20 KTS BECOMING SOUTH 5 TO 10 KTS LATE
TONIGHT. WINDS BECOMING NORTHEAST 5 TO 10 KTS SUNDAY AFTERNOON.
WIND GUSTS TO 40 KTS POSSIBLE IN STRONG THUNDERSTORMS. KDRT
TERMINAL VFR CIGS WITH OCCASIONAL MVFR CIGS/VSBYS TOWARDS DAWN IN
SCATTERED SHOWERS AND THUNDERSTORMS. MVFR CIGS WITH SCATTERED
SHOWERS AFTER DAWN BECOMING VFR BY NOON. EAST WINDS 5 TO 10 KTS
BECOMING NORTHWEST 10 TO 15 KTS AFTER DAWN. WIND GUSTS TO 40 KTS
POSSIBLE IN STRONG THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 945 PM CDT SAT OCT 13 2012/

UPDATE...
ATMOSPHERE REMAINS UNSTABLE AND PRONE TO A SEVERE WEATHER THREAT
OVERNIGHT. LATE EVENING UPDATE ISSUED TO LOWER EVENING POPS AND
FURTHER REDUCE POPS OVER SOUTHERN COUNTIES LATE TONIGHT. COMPLEX
OF STRONG TO SEVERE STORMS FORMING OVER NORTH CENTRAL TX SUGGEST
THAT THE BEST CHANCE OF RAIN COULD BE OVER THE NORTHERN COUNTIES
TOWARD DAYBREAK. WILL CONTINUE SEVERE MENTION IN CASE THE ISOLATED
CELLS NEAR THE CONCHO VALLEY OF WEST CENTRAL TX BECOME MORE
ORGANIZED.

PREV DISCUSSION... /ISSUED 833 PM CDT SAT OCT 13 2012/

UPDATE...
FORECAST UPDATE TO CANCEL WATCH NUMBER 662 FOR THE WESTERN
COUNTIES...ALTHOUGH THERE IS STILL AN ISOLATED MARGINAL SEVERE
THREAT FOR SW KINNEY COUNTY AROUND 10 PM...AN HOUR AFTER THE
WATCH WAS SET TO EXPIRE. HI-RES MODEL DATA SUGGEST...THE SEVERE
POTENTIAL WILL SHIFT EAST INTO OUR CENTRAL LATE TONIGHT...AS
STORMS OVER WEST CENTRAL TEXAS GRADUALLY BECOME MORE
ORGANIZED...AND EXPAND SOUTH AND EAST. THUS THE MORE CONCENTRATED
SEVERE THREAT WILL BE SHIFTING TO THE HILL COUNTRY AND I-35
CORRIDOR COUNTIES OVER THE NEXT 2-8 HOURS. FORECAST UPDATE MAINLY
IS TO EXPAND SEVERE THREAT EAST INTO THE OVERNIGHT HOURS...WILL
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE.

PREV DISCUSSION... /ISSUED 701 PM CDT SAT OCT 13 2012/

AVIATION...
TAIL END OF STORM SYSTEM WILL MOVE OVER SOUTH CENTRAL TEXAS TONIGHT.
VARIABLE MVFR CIGS WILL OCCUR THROUGHOUT THE NIGHT WITH SCATTERED
TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL
ALSO LOWER TO MVFR AND IFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS.
I-35 CORRIDOR TERMINALS VFR TO OCNL MVFR CIGS/MVFR TO IFR VSBYS IN
SCATTERED SHOWERS AND THUNDERSTORMS. BECOMING VFR SUNDAY AFTERNOON.
SOUTH TO SOUTHEAST WINDS 10 TO 15 KTS BECOMING SOUTH 5 TO 10 KTS
LATE TONIGHT. WINDS BECOMING NORTHEAST 5 TO 10 KTS SUNDAY AFTERNOON.
WIND GUSTS TO 40 KTS IN STRONG THUNDERSTORMS. KDRT TERMINAL VFR
CIGS WITH OCCASIONAL MVFR CIGS/VSBYS IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGHOUT THE NIGHT. MVFR CIGS WITH SCATTERED SHOWERS
AFTER DAWN BECOMING VFR BY NOON. SOUTHEAST WINDS 10 TO 15 KTS
BECOMING NORTHWEST 10 TO 15 KTS AFTER DAWN. WIND GUSTS TO 40 KTS
IN STRONG TO SEVERE THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 328 PM CDT SAT OCT 13 2012/

STRONG TO SEVERE STORMS EXPECTED TO AFFECT PARTS OF THE RIO
GRANDE PLAINS...EDWARDS PLATEAU AND HILL COUNTRY THROUGH THIS EVENING...

DISCUSSION...
STRONG TO SEVERE STORMS ARE EXPECTED THROUGH THIS EVENING AS RICH
GULF MOISTURE CONTINUES TO PUSH NORTHWARD ACROSS SOUTH CENTRAL
TEXAS WHILE SEVERAL SHORT WAVES DISTURBANCES AT THE BASE OF AN
UPPER LEVEL LOW CURRENTLY OVER THE CENTRAL PLAINS MOVES EAST
NORTHEAST TONIGHT AND SUNDAY. ALSO...A PACIFIC FRONT ASSOCIATED WITH THE
UPPER LOW THAT EXTENDS FROM THE TEXAS PANHANDLE SOUTHWESTWARD TO
THE BIG BEND WILL PUSH EASTWARD LATE TONIGHT AND SUNDAY...KEEPING
SHOWERS AND THUNDERSTORMS AROUND OUR AREA THROUGH SUNDAY EVENING.

MAIN THREATS FOR LATE THIS AFTERNOON AND EVENING ACROSS THE
NORTHWESTERN COUNTIES ARE THUNDERSTORM WIND GUSTS OF 60 MPH AND
LARGE HAIL. EPISODES OF HEAVY RAINS AND FREQUENT LIGHTNING STRIKES
ARE POSSIBLE WITH RAINFALL AMOUNTS GENERALLY AVERAGING FROM ONE
QUARTER INCH TO HALF INCH ALONG AND WEST OF HIGHWAY 281 AND FROM
THREE QUARTER TO AN INCH EAST OF HIGHWAY 281...WITH LOCALLY
HEAVIER AMOUNTS OF 2 TO 3 INCHES POSSIBLE OVER THE NORTHEAST PART
OF THE HILL COUNTRY (LLANO...BURNET AND WILLIAMSON COUNTIES).

AT THIS TIME THE SEVERE THUNDERSTORM WATCH COVERS EDWARDS...KINNEY
AND VAL VERDE COUNTIES. HOWEVER...RESIDENTS AND VISITORS WEST OF
THE I-35 CORRIDOR ARE URGED TO CLOSELY MONITOR WEATHER CONDITIONS
THIS EVENING AS A LINEAR MCS IS EXPECTED TO DEVELOP LATER TONIGHT
PER HI-RES MODEL SOLUTIONS. THE TIME FRAME FOR STRONG TO SEVERE
STORMS TO DEVELOP IS BETWEEN 5 PM THIS AFTERNOON TO ABOUT
MIDNIGHT...TRANSITIONING TO A HEAVY RAIN EVENT OVERNIGHT AND SUNDAY.
HOWEVER...CAN'T RULE OUT SOME STRONG THUNDERSTORMS DURING THAT
PERIOD.

WEATHER CONDITIONS ARE ANTICIPATED TO IMPROVE SUNDAY NIGHT AND
MONDAY AS AN UPPER RIDGE BUILDS OVER THE REGION. NEXT CHANCES FOR
RAIN ARE EXPECTED LATE TUESDAY INTO WEDNESDAY AS AN UPPER
DISTURBANCE MOVES NORTH OF THE AREA AND OVER THE EASTERN HALF OF
SOUTH CENTRAL TEXAS LATE WEDNESDAY AND THURSDAY AS A COLD FRONT
MOVES BY. COOLER TEMPS ARE EXPECTED THURSDAY AND FRIDAY OF NEXT
WEEK IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  83  61  82  63 /  60  40  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  70  84  59  82  60 /  60  40  10  -   -
NEW BRAUNFELS MUNI AIRPORT     71  84  62  82  61 /  50  30  20  -   -
BURNET MUNI AIRPORT            71  82  57  80  61 /  60  30  10  -   -
DEL RIO INTL AIRPORT           73  85  64  83  66 /  20  20  30  -   10
GEORGETOWN MUNI AIRPORT        71  82  58  81  60 /  60  40  10  -   -
HONDO MUNI AIRPORT             71  84  63  82  63 /  40  30  30  -   10
SAN MARCOS MUNI AIRPORT        72  84  61  82  61 /  60  40  20  -   -
LA GRANGE - FAYETTE REGIONAL   71  86  63  82  62 /  40  40  20  -   -
SAN ANTONIO INTL AIRPORT       73  84  63  82  63 /  40  30  20  -   -
STINSON MUNI AIRPORT           73  85  64  82  64 /  40  30  30  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Oct 13, 8:21 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT SAT OCT 13 2012

TXZ171>173-183>194-202>209-217>225-228-150130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
821 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THROUGH
TONIGHT GENERALLY ALONG AND WEST OF THE I-35 CORRIDOR. THE MAIN
THREATS WILL BE DAMAGING WINDS... HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF STRONG THUNDERSTORMS SUNDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 12:32 AM CDTSevere Thunderstorm WarningEWXLlano43 min
Oct 14, 1:56 AM CDTTornado WarningEWXBurnet, Llano19 min
Oct 14, 2:10 AM CDTAreal Flood AdvisoryEWXBurnet, Llano3 hr
Oct 14, 2:14 AM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson46 min
Oct 14, 2:59 AM CDTSpecial Weather StatementEWXWilliamson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.